Alert archive / North Carolina / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 49, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 31, 2019, 5:40 PM EDT for 5 counties in North Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2019, 5:40 PM EDT (21:40 UTC)
- Expired
- May 31, 2019, 6:30 PM EDT
- In force
- 50 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Beaufort County, NC, Hyde County, NC, Martin County, NC, Pitt County, NC, Washington County, NC
The radar
The Morehead City radar (KMHX), 87 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 1:29 PM EDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.7 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 956 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 1247 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.0
The text
As transmitted.
140
WUUS52 KMHX 312140
SVRMHX
NCC013-095-117-147-187-312230-
/O.NEW.KMHX.SV.W.0049.190531T2140Z-190531T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Newport/Morehead City NC
540 PM EDT Fri May 31 2019
The National Weather Service in Newport has issued a
* Severe Thunderstorm Warning for...
Southwestern Washington County in eastern North Carolina...
East central Pitt County in eastern North Carolina...
Northwestern Hyde County in eastern North Carolina...
Southeastern Martin County in eastern North Carolina...
Beaufort County in eastern North Carolina...
* Until 630 PM EDT.
* At 539 PM EDT, a severe thunderstorm was located over Washington,
moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Washington, River Road, Belhaven, Sladesville, Ransomville, Ponzer,
Pinetown, Scranton, Pungo, Wenona, Bunyan, Pike Road, Leechville,
Winsteadville, Sidney Crossroads, Terra Ceia, Yeatesville, Old
Ford, Pungo Lake and Goose Creek State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.
&&
LAT...LON 3546 7721 3568 7721 3574 7645 3544 7645
TIME...MOT...LOC 2139Z 268DEG 37KT 3559 7707
HAIL...1.00IN
WIND...60MPH
$$
31What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:53 PM EDT, 2 hours 47 minutes earlier.
Area forecast discussion, May 31, 2:53 PM EDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
253 PM EDT Fri May 31 2019
.SYNOPSIS...
A cold front is expected to cross the area tonight and move offshore
early Saturday and gradually dissipate over the weekend. Another cold
front will cross early Monday. High pressure will build in through middle
next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 240 PM Friday...Severe Weather outbreak now underway over
our CWA at mid-afternoon. Most of the initial reports have been
large hail given numerous high-reflectivity cores detected by
radar in the unstable environment with SBCapes as high as
3000-4000 J/kg. Strong gusty and damaging winds are also still
a possibility through late evening. The Severe Thunderstorm
Watch is in effect for the entire CWA through 11 pm given
continued instability and bulk shear values in excess of 40
knots. PoPs remain likely to categorical through midnight before
decreasing late tonight. Once the convection ends, some
slightly cooler air will be drawn into the region with lows
upper 60s northern CWA to lower 70s southern CWA.
&&
.SHORT TERM /SATURDAY/...
As of 240 PM Friday...Surface low will move along the front
offshore early Saturday and well to the north of the area by
late in the day. Residual moisture associated with some mid-
level shortwave energy rotating south through the region during
Saturday will lead to about a 30-40 percent chance of showers
and thunderstorms. The good news for Saturday is that
temperatures will be lower will dewpoints into the 60s. Highs
should generally be in the mid 80s over most of the CWA.
&&
.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
As of 150 pm Fri...
Sat night through Monday...Modest height rises aloft occur
Sunday night as the low departs the area, but broad troughing
across the eastern US generally prevails. A cold front will
approach from the northwest Sunday, encouraged by a shortwave
passing well north of the area. Modest low level moisture in
pre-frontal west-southwesterly flow will limit precip chances,
though some low level moisture convergence immediately ahead of
a cold front justifies keeping low end chance POPs in the
forecast Sunday afternoon into evening. High pressure will begin
to build in immediately behind this front later Sunday.
Monday through Thursday...Increasingly zonal flow aloft
develops through the week. High pressure will build in Monday,
passing overhead Tuesday and offshore Wednesday. Mainly dry
conditions and close to seasonable temps dominate during this
time.
Late in the week, high pressure will shift offshore, allowing
low level moisture to increase, spelling a more summerlike
pattern with warm temps and the potential for afternoon
convection mainly along and ahead of the sea breeze.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Short Term /through this evening/...
As of 135 PM Fri...Scattered showers and thunderstorms
beginning to develop now along the southern coast and across the
northern coastal plain. Some storms could be strong to severe
with conditions deteriorating to IFR or worse with any direct
impacts. Gusty winds are also a concern especially later this
afternoon into the evening. Some possible MVFR ceilings are
possible behind the storms in the early morning with wet soils
and residual low-level moisture before improving to VFR by Sat
morning.
Long Term /Sat night through Tue/
As of 150 pm Fri...VFR will prevail through the period. Isolated
convection possible Sunday afternoon, mainly at PGV and ISO,
otherwise dry throughout the area through the period.
&&
.MARINE...
Short Term /Tonight and Saturday/...
As of 250 PM Friday...Active severe thunderstorms will impact
areas waters through this evening. Convective wind gusts of 48
knots have been reported at the Duck Pier in the past hour.
Outside of convection, winds should generally be 10-20 knots
with seas 2-5 feet tonight. As a front moves offshore and a
surface low tracks along the front and quickly off to the
northeast on Saturday, winds should become generally N/NW/W at
15 knots or less with seas 2-4 feet.
Long Term /Sat night through Tue/
As of 150 pm Fri...A front will cross the waters late Sunday
night. High pressure will pass through early next week. Winds
generally 5-15 knots and seas 2-4 feet through the period. Winds
and seas will increase by midweek as the gradient tightens
ahead of the next front approaching from the west.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ195-
196-204-205.
MARINE...None.
&&
SYNOPSIS...MHX
NEAR TERM...CTC
SHORT TERM...CTC
LONG TERM...HSA
AVIATION...HSA/MS
MARINE...CTC/HSAHazardous weather outlook, May 31, 4:22 AM EDT, 13 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 422 AM EDT Fri May 31 2019 NCZ205-010830- Hatteras Island- 422 AM EDT Fri May 31 2019 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING SOUTH OF CAPE HATTERAS... ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING NORTH OF CAPE HATTERAS... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Moderate Rip Current Risk. Scattered to numerous thunderstorms, some possibly severe, are likely late this afternoon into this evening. Damaging wind gusts and large hail will be the main threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-204-010830- West Carteret-East Carteret-Ocracoke Island- 422 AM EDT Fri May 31 2019 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Scattered to numerous thunderstorms, some possibly severe, are likely late this afternoon into this evening. Damaging wind gusts and large hail will be the main threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ199-010830- Coastal Onslow- 422 AM EDT Fri May 31 2019 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. Scattered to numerous thunderstorms, some possibly severe, are likely late this afternoon into this evening. Damaging wind gusts and large hail will be the main threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ029-044>047-079>081-090>092-094-193-194-198-203-010830- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow-Northern Outer Banks- 422 AM EDT Fri May 31 2019 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Scattered to numerous thunderstorms, some possibly severe, are likely late this afternoon into this evening. Damaging wind gusts and large hail will be the main threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 31, 4:34 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
434 PM EDT Fri May 31 2019
NCZ080-094-193-194-312115-
Beaufort-Northern Craven-Pamlico-Southern Craven-
434 PM EDT Fri May 31 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL CRAVEN...
SOUTHEASTERN BEAUFORT AND NORTHERN PAMLICO COUNTIES...
At 433 PM EDT, a strong thunderstorm was located near Cayton, or 9
miles northeast of New Bern, moving east at 40 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
New Bern, Scranton, Pamlico Beach, Askins, Lowland, Cayton, Olympia,
Edward, Royal, South Creek, Aurora Ferry Terminal, Aurora, Bridgeton,
Vandemere and Mesic.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3524 7708 3547 7654 3549 7651 3549 7649
3545 7656 3537 7647 3543 7641 3550 7645
3550 7644 3545 7639 3536 7636 3537 7642
3535 7640 3535 7634 3541 7636 3540 7635
3526 7629 3511 7704
TIME...MOT...LOC 2033Z 248DEG 35KT 3521 7695
SimmsLocal storm report, May 31, 4:50 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
450 PM EDT FRI MAY 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM HAIL AYDEN 35.48N 77.42W
05/31/2019 M1.00 INCH PITT NC PUBLIC
RELAYED FROM WITN-TV.
&&
HEDENLocal storm report, May 31, 4:51 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
451 PM EDT FRI MAY 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 2 ENE AYDEN 35.48N 77.39W
05/31/2019 E1.00 INCH PITT NC PUBLIC
&&
HEDENLocal storm report, May 31, 5:05 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
505 PM EDT FRI MAY 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0227 PM HAIL SMITHWICK 35.73N 77.04W
05/31/2019 E2.00 INCH MARTIN NC TRAINED SPOTTER
&&
HEDENLocal storm report, May 31, 5:21 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
521 PM EDT FRI MAY 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM TSTM WND DMG 3 WSW DAWSON 35.32N 77.68W
05/31/2019 LENOIR NC 911 CALL CENTER
TREES DOWN AND SOME SIDING BLOWN OFF A HOUSE
ALONG FRED EVERETT ROAD, ABOUT 6 MILES
NORTHWEST OF KINSTON.
&&
HEDENLocal storm report, May 31, 5:22 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
522 PM EDT FRI MAY 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM TSTM WND DMG 4 WNW GRIFTON 35.39N 77.50W
05/31/2019 LENOIR NC 911 CALL CENTER
MULTIPLE TREES DOWN ALL ACROSS NORTHEAST
LENOIR COUNTY.
&&
HEDENThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 8:07 PM EDT | Special Marine Warning | MHX | 53 min | |
| May 30, 8:11 PM EDT | Special Weather Statement | MHX | Hyde, Tyrrell | 64 min |
| May 30, 8:17 PM EDT | Special Marine Warning | MHX | 58 min | |
| May 30, 8:28 PM EDT | Special Weather Statement | MHX | Beaufort | 47 min |
| May 30, 8:36 PM EDT | Severe Thunderstorm Warning | MHX | Craven, Jones, Pamlico | 39 min |
| May 30, 8:54 PM EDT | Severe Thunderstorm Warning | MHX | Craven, Duplin, Jones, Lenoir, Onslow | 51 min |
| May 30, 9:10 PM EDT | Special Marine Warning | MHX | 35 min | |
| May 30, 9:14 PM EDT | Severe Thunderstorm Warning | MHX | Craven, Jones, Pamlico | 46 min |
| May 30, 9:26 PM EDT | Special Marine Warning | MHX | 49 min | |
| May 30, 9:46 PM EDT | Special Weather Statement | MHX | Craven, Jones, Pamlico | 59 min |
| May 30, 11:01 PM EDT | Beach Hazards Statement | MHX | Carteret, Dare, Hyde | 21 hr |
| May 30, 11:19 PM EDT | Special Weather Statement | MHX | Craven | 41 min |
| May 31, 2:47 AM EDT | Special Marine Warning | MHX | 43 min | |
| May 31, 1:48 PM EDT | Special Weather Statement | MHX | Martin, Washington | 42 min |
| May 31, 1:51 PM EDT | Severe Thunderstorm Warning | MHX | Dare | 24 min |
| May 31, 1:53 PM EDT | Special Weather Statement | MHX | Carteret | 67 min |
| May 31, 1:53 PM EDT | Severe Thunderstorm Warning | MHX | Martin, Pitt | 52 min |
| May 31, 1:57 PM EDT | Special Marine Warning | MHX | 33 min | |
| May 31, 2:01 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Craven, Jones, Pamlico | 44 min |
| May 31, 2:06 PM EDT | Special Marine Warning | MHX | 24 min | |
| May 31, 2:11 PM EDT | Special Weather Statement | MHX | Craven | 49 min |
| May 31, 2:23 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Hyde, Martin, Washington | 37 min |
| May 31, 2:34 PM EDT | Special Marine Warning | MHX | 26 min | |
| May 31, 2:44 PM EDT | Severe Thunderstorm Warning | MHX | Carteret, Craven, Jones, Onslow | 46 min |
| May 31, 2:47 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Carteret, Craven, Pamlico | 43 min |
| May 31, 2:59 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Hyde, Tyrrell, Washington | 46 min |
| May 31, 3:03 PM EDT | Special Marine Warning | MHX | 27 min | |
| May 31, 3:08 PM EDT | Special Marine Warning | MHX | 67 min | |
| May 31, 3:20 PM EDT | Special Marine Warning | MHX | 40 min | |
| May 31, 3:24 PM EDT | Special Marine Warning | MHX | 66 min | |
| May 31, 3:39 PM EDT | Special Weather Statement | MHX | Greene | 66 min |
| May 31, 3:49 PM EDT | Severe Thunderstorm Warning | MHX | Dare, Hyde, Tyrrell | 41 min |
| May 31, 3:54 PM EDT | Severe Thunderstorm Warning | MHX | Craven, Greene, Lenoir, Pitt | 52 min |
| May 31, 4:07 PM EDT | Special Marine Warning | MHX | 23 min | |
| May 31, 4:16 PM EDT | Special Marine Warning | MHX | 29 min | |
| May 31, 4:27 PM EDT | Special Marine Warning | MHX | 63 min | |
| May 31, 4:32 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Craven, Martin, Pitt | 58 min |
| May 31, 4:34 PM EDT | Special Weather Statement | MHX | Pamlico | 41 min |
| May 31, 4:42 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Craven, Hyde, Pamlico, Pitt | 48 min |
| May 31, 4:51 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Greene, Martin, Pitt | 39 min |
| May 31, 5:14 PM EDT | Severe Thunderstorm Warning | MHX | Martin, Pitt | 46 min |
| May 31, 5:20 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Craven, Martin | 25 min |
| May 31, 5:23 PM EDT | Special Marine Warning | MHX | 37 min | |
| May 31, 5:29 PM EDT | Severe Thunderstorm Warning | MHX | Carteret, Onslow | 31 min |
| May 31, 5:30 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Hyde, Pamlico | 45 min |
| May 31, 5:32 PM EDT | Special Marine Warning | MHX | 58 min | |
| May 31, 5:37 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Hyde, Martin, Washington | 38 min |
| May 31, 6:01 PM EDT | Special Marine Warning | MHX | 44 min | |
| May 31, 6:15 PM EDT | Special Marine Warning | MHX | 16 min | |
| May 31, 6:16 PM EDT | Special Weather Statement | MHX | Hyde | 29 min |
| May 31, 6:22 PM EDT | Severe Thunderstorm Warning | MHX | Hyde | 23 min |
| May 31, 6:26 PM EDT | Special Marine Warning | MHX | 49 min | |
| May 31, 6:55 PM EDT | Special Weather Statement | MHX | Hyde | 65 min |
| May 31, 6:56 PM EDT | Special Weather Statement | MHX | Greene, Pitt | 49 min |
| May 31, 7:00 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Hyde | 60 min |
| May 31, 7:03 PM EDT | Special Marine Warning | MHX | 42 min | |
| May 31, 7:13 PM EDT | Severe Thunderstorm Warning | MHX | Dare, Hyde | 47 min |
| May 31, 7:18 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Greene, Pitt | 57 min |
| May 31, 7:36 PM EDT | Severe Thunderstorm Warning | MHX | Greene, Pitt | 39 min |
| May 31, 7:40 PM EDT | Severe Thunderstorm Warning | MHX | Dare, Hyde | 50 min |
| May 31, 7:45 PM EDT | Tornado Warning | MHX | Craven, Greene, Lenoir, Pitt | 45 min |
| May 31, 7:58 PM EDT | Special Marine Warning | MHX | 47 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.